Tornadoes · United States · Idaho · 2023

EF0 tornado, Star, Idaho, May 26, 2023

This EF0 tornado ran 0.9 miles across Ada County on May 26, 2023, touching down at 6:45 PM MDT and reaching 3 yards wide. It killed nobody.

The rating scale

Tracks are drawn in the color of the rating. The Enhanced Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.

  1. EF065 to 85 mphthis tornado

    Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.

  2. EF186 to 110 mph

    Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.

  3. EF2111 to 135 mph

    Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.

  4. EF3136 to 165 mph

    Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.

  5. EF4166 to 200 mph

    Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.

  6. EF5over 200 mph

    Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.

  7. Unrated

    The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.

The record

Rating
EF0
Date
May 26, 2023
Touchdown
6:45 PM MDT (00:45 UTC)
Lifted
7:45 PM MDT (01:45 UTC)
On the ground
60 minutes
Path length
0.9 miles (1.5 km)
Path width
3 yards (3 m)
Deaths
0
Injuries
0
County
Ada County
Touchdown point
43.710, -116.470
Lift-off point
43.718, -116.485
Record number
2305261845-01

What the Weather Service recorded

Several reports of land spouts and funnel clouds occurred on May 26th, May 27th, and May 31st, 2023 near Star, ID and Twin Falls, ID. The radar signatures for both events were unremarkable, leading to the conclusion that these vortices were likely originating from low level and surface directional wind shear and cumulus congestus clouds on the fringes of larger thunderstorms.

Several photos of a land spout near Highway 16 and Broken Arrow Lane.

From NOAA NCEI's Storm Events Database, the narrative the local forecast office wrote for Storm Data.

The warnings

No tornado warning for this county appears in the archive as in force at the moment the tornado touched down.

Every warning and watch covering the touchdown point that day, from the Iowa Environmental Mesonet's archive of National Weather Service products. Lead time is measured from the issue of the warning in force to the touchdown time in the database, both of which were recorded to the minute by different people.

The forecast that day

The Storm Prediction Center had this point in a General Thunderstorms Risk. The outlook in force was issued at 19:52 UTC.

SPC's Day 1 convective outlook as it stood when the tornado began, read at the touchdown point. The same archive is on the radar archive.

What forecasters said that day

The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Boise, ID wrote its last area forecast discussion before the tornado touched down at May 26, 2:32 PM MDT, 4 hours 13 minutes earlier.

Area forecast discussion, May 26, 2:32 PM MDT, 4 hours 13 minutes before
Area Forecast Discussion
National Weather Service Boise ID
232 PM MDT Fri May 26 2023

.SHORT TERM...Tonight through Sunday night...Showers and
thunderstorms developing over the higher terrain across much of
the area this afternoon. The airmass remain quite moist with PWs
in the 90th percentile and surface dewpoint 45-50 degrees. With
the next shortwave moving into south-central Idaho, thunderstorms
will increase in coverage and intensity especially along the
Idaho/Nevada border into the Western Magic Valley. Condition are
favorable there with 1000 J/KG CAPE and 20-30 KTS shear for more
organized storms. These storms will be capable for producing heavy
rain, gusty winds to 50 MPH and hail. At 20z, already a couple of
large thunderstorms moving across Southern Twin Falls County with
more likely to follow through midnight. Elsewhere, thunderstorms
will be shorter lived producing brief heavy rain and gusts
outflow winds to 35 MPH. Isolated showers will continue overnight
as the upper level low moves over Northeast Oregon. Showers and
thunderstorms will redevelop Saturday afternoon across much of the
area. The best chance will be in vicinity of the low center
across Baker County into the West Central Mountains of Idaho and
again along the Nevada border. CAPEs around 500 J/KG and moisture
again in the 80th percentile will support storms producing heavy
rain and gusty outflow winds. Another low pressure system moves
into the Pacific Northwest on Sunday bringing another round of
showers and thunderstorms. Please plan accordingly if camping this
holiday weekend as thunderstorms could produce up to 1" per hour
rainfall rates for localized flooding. Temperatures will remain
slightly above normal.

.LONG TERM...Monday through Friday...An active warm and wet pattern
continues through the long term period as a weak upper level trough
remains nearly stationary over the Great Basin and interior Pacific
NW. This pattern will keep subtropical moisture streaming across the
Great Basin, bringing a threat of showers and thunderstorms each
afternoon and evening. Locally heavy rain is possible in stronger
showers and thunderstorms, along with gusty winds and small hail.

&&

.AVIATION...Mainly VFR. Scattered thunderstorms during the afternoon
and evening. Heavy rain, small hail, and gusty winds accompany the
thunderstorms. Mountains obscured near heavier showers and storms.
Surface winds: variable 5-15kt, except gusty erratic outflows up to
40kt near thunderstorms. Winds aloft at 10k feet MSL: NW 5-15kt.

Weekend Outlook...Mainly VFR. Scattered MVFR showers and
thunderstorms during the afternoons and early evenings, accompanied
by heavy rain, small hail, and gusty winds. Mountains obscured near
showers/thunderstorms.

&&

.HYDROLOGY...Heavy rainfall from thunderstorms over the past
several days has caused significant stream rises near the ID- NV
border. Rainfall rates in heavier storms have topped an inch per
hour over the past few days. A small stream flood advisory
remains in effect for this area through Saturday afternoon. The
continuous threat of afternoon showers and thunderstorms may
continue to cause elevated stream flows in the Boise Mountains and
the Southwest Highlands, which could result in localized flooding
and ponding.

The latest flooding information is available at
www.nwrfc.noaa.gov/rfc/.

Flood safety information is available at
www.weather.gov/safety/flood.

&&

.BOI WATCHES/WARNINGS/ADVISORIES...
ID...None.
OR...None.

&&

www.weather.gov/Boise
www.facebook.com/NWSBoise
www.twitter.com/NWSBoise

SHORT TERM...JDS
LONG TERM....KA
AVIATION.....KA
HYDROLOGY....JDS

In the hours before

Local storm report, May 26, 2:26 PM MDT, 4 hours 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BOISE ID
226 PM MDT FRI MAY 26 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0222 PM     HAIL             HOLLISTER               42.35N 114.58W
05/26/2023  M1.00 INCH       TWIN FALLS         ID   TRAINED SPOTTER

&&
Local storm report, May 26, 2:30 PM MDT, 4 hours 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BOISE ID
230 PM MDT FRI MAY 26 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0225 PM     HAIL             HOLLISTER               42.35N 114.58W
05/26/2023  M1.25 INCH       TWIN FALLS         ID   TRAINED SPOTTER

&&
Special weather statement, May 26, 2:47 PM MDT, 3 hours 58 minutes before
Special Weather Statement
National Weather Service Boise ID
247 PM MDT Fri May 26 2023

IDZ016-030-262130-
Southern Twin  Falls County ID-Western Magic Valley ID-
247 PM MDT Fri May 26 2023

...Strong thunderstorms will impact portions of east central Twin
Falls and eastern Jerome Counties through 330 PM MDT...

At 247 PM MDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Kimberly to near Rock Creek. Movement was
northeast at 25 mph.

HAZARD...Wind gusts up to 50 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Strong thunderstorms will be near...
  Kimberly around 250 PM MDT.
  Hansen and Murtaugh around 300 PM MDT.
  Hazelton, Eden and Milner Dam around 310 PM MDT.
  Minidoka National Monument around 320 PM MDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 4252 11401 4251 11406 4241 11407 4242 11428
      4234 11430 4252 11454 4281 11411 4280 11405
      4276 11405 4276 11393 4254 11393
TIME...MOT...LOC 2047Z 205DEG 23KT 4253 11441 4245 11425

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH

KA
Special weather statement, May 26, 3:22 PM MDT, 3 hours 23 minutes before
Special Weather Statement
National Weather Service Boise ID
322 PM MDT Fri May 26 2023

IDZ016-262200-
Western Magic Valley ID-
322 PM MDT Fri May 26 2023

...A strong thunderstorm will impact portions of central Jerome
County through 400 PM MDT...

At 322 PM MDT, Doppler radar was tracking a strong thunderstorm over
Minidoka National Monument, or 14 miles northeast of Twin Falls,
moving northeast at 25 mph.

HAZARD...Winds in excess of 30 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This storm will remain over mainly rural areas of central Jerome
County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 4256 11421 4267 11440 4282 11427 4281 11405
      4276 11405 4277 11401 4276 11393
TIME...MOT...LOC 2122Z 215DEG 24KT 4267 11422

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...30 MPH

KA
Special weather statement, May 26, 3:31 PM MDT, 3 hours 14 minutes before
Special Weather Statement
National Weather Service Boise ID
331 PM MDT Fri May 26 2023

IDZ015-262200-
Southwest Highlands ID-
331 PM MDT Fri May 26 2023

...A strong thunderstorm will impact portions of southeastern Owyhee
County through 400 PM MDT...

At 331 PM MDT, Doppler radar was tracking a strong thunderstorm near
Clover Butte, or 36 miles north of Jarbidge, moving east at 10 mph.

HAZARD...Wind gusts up to 50 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This strong thunderstorm will be near...
  Clover Butte around 350 PM MDT.
  Clover Creek Crossing, Juniper Ranch and Horse Butte around 400 PM
  MDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 4255 11562 4259 11528 4258 11525 4257 11524
      4230 11519 4231 11553
TIME...MOT...LOC 2131Z 262DEG 9KT 4241 11546

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH

BW
Special weather statement, May 26, 4:54 PM MDT, 1 hour 51 minutes before
Special Weather Statement
National Weather Service Boise ID
454 PM MDT Fri May 26 2023

IDZ013-016-028-262330-
Western Magic Valley ID-Boise Mountains ID-Camas Prairie ID-
454 PM MDT Fri May 26 2023

...A strong thunderstorm will impact portions of east central Elmore,
southwestern Camas and northwestern Gooding Counties through 530 PM
MDT...

At 454 PM MDT, Doppler radar was tracking a strong thunderstorm near
Davis Mountain, or 15 miles southwest of Fairfield, moving west at 10
mph.

HAZARD...Wind gusts of 50 to 55 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This strong thunderstorm will be near...
  Hill City around 510 PM MDT.
  Deer Heaven Mountain around 530 PM MDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 4308 11492 4307 11520 4308 11527 4310 11529
      4336 11524 4329 11489
TIME...MOT...LOC 2254Z 095DEG 7KT 4319 11502

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...55 MPH

BW

The air that afternoon

The radiosonde launches on either side of the tornado, from the nearest station that was launching then, drawn and analyzed the way Storm Lab does: the same diagram, the same parcel and shear definitions SPC's mesoanalysis uses.

Boise Airport, ID (KBOI), 00:00Z

0.8 hours before the tornado, 27 km from the path. May 27, 2023.

Skew-T log-pSkew-T log-p diagram, Boise Airport, ID at 00:00Z on 2023-05-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel lifted from the surface. Mixed-layer CAPE 64 joules per kilogram, CIN -23, lifted condensation level 1863 meters above ground. Wind barbs in knots down the right edge.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed. The warm shading is its CAPE, the cool shading the inhibition it has to break through.
HodographHodograph, Boise Airport, ID at 00:00Z on 2023-05-27The wind through the lowest 10 kilometers as a curve, rings every 10 meters per second labeled in knots. Zero to 1 km storm-relative helicity 7 square meters per square second, 0 to 6 km bulk shear 18 knots.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km. RM and LM are the right and left moving storms Bunkers' method gives; the shaded area is the 0 to 1 km storm-relative helicity.
Mixed-layer CAPE
64 J/kg
Mixed-layer CIN
-23 J/kg
Surface CAPE
654 J/kg
Mixed-layer LCL
1863 m above ground
0-6 km bulk shear
18 kt
0-1 km bulk shear
2 kt
0-1 km storm-relative helicity
7 m²/s²
0-3 km storm-relative helicity
40 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0
0-3 km lapse rate
9.3 K/km

Open this sounding in Storm Lab

Boise Airport, ID (KBOI), 12:00Z

11.2 hours after it, 27 km from the path. May 27, 2023.

Skew-T log-pSkew-T log-p diagram, Boise Airport, ID at 12:00Z on 2023-05-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel lifted from the surface. Mixed-layer CAPE 2 joules per kilogram, CIN -133, lifted condensation level 1264 meters above ground. Wind barbs in knots down the right edge.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed. The warm shading is its CAPE, the cool shading the inhibition it has to break through.
HodographHodograph, Boise Airport, ID at 12:00Z on 2023-05-27The wind through the lowest 10 kilometers as a curve, rings every 10 meters per second labeled in knots. Zero to 1 km storm-relative helicity -37 square meters per square second, 0 to 6 km bulk shear 21 knots.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km. RM and LM are the right and left moving storms Bunkers' method gives; the shaded area is the 0 to 1 km storm-relative helicity.
Mixed-layer CAPE
2 J/kg
Mixed-layer CIN
-133 J/kg
Surface CAPE
82 J/kg
Mixed-layer LCL
1264 m above ground
0-6 km bulk shear
21 kt
0-1 km bulk shear
8 kt
0-1 km storm-relative helicity
-37 m²/s²
0-3 km storm-relative helicity
-40 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0
0-3 km lapse rate
6.3 K/km

Open this sounding in Storm Lab

The radar

The Boise radar (KCBX), 32 km away, was scanning. The volume nearest the touchdown began at 00:45 UTC.

Open the radar archive at this moment, over the track

Reflectivity and velocity, decoded from the Level II archive in the browser. Volumes take a few seconds to open the first time.

What was reported nearby

Local storm reports within 60 km of the path, in the three hours either side.

Time (UTC)ReportWhereCountyRemark
22:48 UTCTORNADO1 Ne StarAda, IDCORRECTS PREVIOUS TORNADO REPORT FROM 1 NE STAR. SEVERAL PHOTOS OF A LANDSPOUT NEAR HIGHWAY 16 AND BROKEN ARROW LANE. NO DAMAGE REPORTED. TIME CORRECTED.
01:45 UTCTORNADO1 Ne StarAda, IDSEVERAL PHOTOS OF A LANDSPOUT NEAR HIGHWAY 16 AND BROKEN ARROW LANE. NO DAMAGE REPORTED. TIME ESTIMATED.

From the Iowa Environmental Mesonet's archive of National Weather Service local storm reports.

This ground now

The live radar over the trackEvery 2023 tornado in IdahoEvery tornado in Idaho since 1950Warnings in force in Idaho nowThe forecast where you are

The other tornadoes of May 26, 2023

6 more were confirmed in the United States that day.

DateTimeRatingWherePath (mi)Width (yd)DeathsInjuriesDamage
May 262:35 PM MDTEF0Cassia, ID0.210
May 262:15 PM PDTEF0Grant, WA0.425
May 264:29 PM MDTUnratedEl Paso, CO0.91
May 264:53 PM MDTUnratedMorgan, CO0.025
May 265:28 PM MDTUnratedTorrance, NM1.720
May 266:44 PM MDTUnratedWashington, CO0.025

What this means

Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.

Sources

NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.